An hour or so after her Enbrel injection, she noticed this rash. It steadily increased in size over the day. A little tender, a little itchy. She was otherwise well.
Injections site reactions do occur with subcutaneous injections, and they certainly do occur with the most commonly used biologic DMARDs, the TNF inhibitors.
What are our options?
- Do nothing if it's not particularly irritating for her. Most injection site reactions go away within a few days.
- Ice the area to reduce the swelling and to soothe the symptoms.
- Use an anti-histamine to reduce the swelling, itch and discomfort.
She should remember to rotate the sites of injection.
I've certainly had patients where the rash occurs with each injection. Sometimes, it's a very minor reaction. Less often, it's more pronounced as in this picture.
The 2 strategies I've used:
- Use an anti-histamine on the day of the injection, prior to the injection
- Swap the medication to another biologic DMARD. Injection site reactions are more common with Enbrel (Etanercept) and Humira (Adalimumab), and are less common with Simponi (Golimumab) and Cimzia (Certolizumab). Or we could swap to another class of biologic DMARD or swap to one with a different route of administration i.e. an Intravenous Infusion.
If you've had an injection site reaction, could you share with us how you managed it?